Case Presentation: A 57-year-old man presented with three weeks of palpable petechial rash, abdominal pain, polyarthralgia and edema. The rash started as “red dots” on his abdomen and spread throughout his body. On exam, he exhibited diffuse palpable purpura with blistering to his bilateral feet. Initial work up was notable for creatinine (Cr) 3.30 from a baseline of 1.4 and Staphylococcus aureus in his blood. He was started on antibiotics and a renal biopsy was obtained. The pathology was consistent with staphylococcus-associated glomerulonephritis (GN). Despite appropriate treatment of his infection, his Cr continued to increase and his rash and abdominal pain worsened; thus, further work up was pursued which was notable for elevated serum IgA and C3. A punch biopsy of his rash was diagnostic for IgA vasculitis. In light of this, it was decided to trial prednisone while the patient could be closely observed in the hospital. After the first dose of steroids, his rash dramatically improved and his Cr began to downtrend. He was discharged home on a prolonged course of prednisone with continued improvement of all findings.
Discussion: Hospitalists often encounter confounding co-morbid conditions and must weigh the risks and benefits of treatment modalities. IgA vasculitis and GN are known complications of Staphylococcal infections. Further, IgA-mediated nephropathy is a known entity in the spectrum of infection induced GN. These complications often improve with treatment of the underlying infection. However, there is evidence supporting the treatment of these diseases with prednisone to decrease time to improvement and even protect against renal disease. Unfortunately, the decision to utilize steroids can be a difficult one in the face of possibly worsening an underlying infection.Despite our patient’s lack of improvement with conservative therapies, there were several barriers to initiating a more aggressive treatment regimen. Most heavily weighed was the presence of bacteremia. This caused a pause in utilizing immunosuppression for fear of worsening the underlying etiology of our patient’s complications: infection. After multiple interdisciplinary discussions and assessing the risks and benefits, the patient opted to try steroids. Fortunately, he did not suffer from any worsening of infection and the steroids improved his disease manifestations.
Conclusions: Most simply, this case demonstrates an instance where steroids were successfully used to induce rapid improvement of IgA vasculitis and Staph. Associated GN. However, it also demonstrates the successful approach to the treatment of a complicated disease course requiring conflicting treatment regimens. Hospitalists should continuously weigh the risks and benefits of offered therapies with the assistance of an interdisciplinary approach and patient engagement in order to provide the best care for the patient.